Alert archive / West Virginia / Wind Advisories in 2018

Wind Advisory 8, NWS Charleston, WV

November 10, 2018Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Nov 10, 2018, 1:55 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Nov 10, 2018, 5:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2018, 1:55 AM EST (06:55 UTC)
In effect from
Nov 10, 2018, 5:00 AM EST
Expired
Nov 10, 2018, 1:00 PM EST
In force
8 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS71 KRLX 100655
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
155 AM EST Sat Nov 10 2018


WVZ523-526-101500-
/O.NEW.KRLX.WI.Y.0008.181110T1000Z-181110T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
155 AM EST Sat Nov 10 2018

...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 1 PM
EST THIS AFTERNOON...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect from 5 AM early this morning to 1 PM
EST this afternoon.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph for
more an hour, or wind gusts of 46 to 57 mph for any duration are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

Kistner
2 follow-up statements
833 
WWUS71 KRLX 101442
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
942 AM EST Sat Nov 10 2018

WVZ523-526-101800-
/O.CON.KRLX.WI.Y.0008.000000T0000Z-181110T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
942 AM EST Sat Nov 10 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Through 1 PM EST today.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph for
more an hour, or wind gusts of 46 to 57 mph for any duration are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
628 
WWUS71 KRLX 101751
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1251 PM EST Sat Nov 10 2018


WVZ523-526-101900-
/O.EXP.KRLX.WI.Y.0008.000000T0000Z-181110T1800Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1251 PM EST Sat Nov 10 2018

...WIND ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

Winds have diminished below advisory levels. Therefore, the wind
advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Nov 10, 12:27 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 10, 12:27 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1227 AM EST Sat Nov 10 2018

.SYNOPSIS...
Cold front passes through tonight with upslope snow across the
higher terrain of the West Virginia Mountains. Much colder
weather for the weekend. Another storm Monday into Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1000 PM Friday...

Made some adjustments to the hourly temperatures and the
mountain snow through early Saturday.

As of 640 PM Friday...

Cold advection shallow convection staring behind the cold
front/line of showers as it pushes into the mountains. Expect a
changes over to a mix of rain/snow showers over the next several
hours into the overnight period. No lowland accumulations.

As of 100 PM Friday...

Low pressure just to our north will continue to move northward
the rest of this afternoon and tonight. The trailing cold front
will continue to move through the region tonight and exit
tomorrow afternoon. Rain showers associated with the cold front
may briefly switch over to snow showers and end from west to
east tonight over the lowlands...as much colder air behind the
front will overspread the region. Gusty NW Winds will also be
the norm overnight tonight and continue during the day tomorrow.
Temperatures will drop from the 40s this afternoon into the 20s
by daybreak tomorrow morning...with highs only topping out into
the 30s across the lowlands.

In the WV mountain zones expect rain showers to continue through
the afternoon and evening. Then switching over to snow showers
by late evening. Some snow accumulation up to 2 inches is
possible across the higher terrain above 3500 ft. Soundings show 850
moisture maxing around midnight tonight and then quickly dries
out between 9Z and 12z. Ending any accumulating snow. Snow
Showers linger into the morning hours Saturday before ending
during the day. Temperatures drop quickly behind the front as it
passes this evening and bottom out into the teens across the WV
Mountains. Highs tomorrow only make it into the 20s on Gusty NW
winds. Despite the winds and cold temperatures wind chills will
only be in single digits. Not cold enough for any advisories.
Still everybody should bundle up if they venture out tomorrow.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 235 PM Friday...

A high pressure system builds in for Saturday night, remaining
on Sunday. With winds becoming calm Saturday night, expect the
coldest temperatures of the season Sunday morning. The high will
then move off to the east Sunday night, with clouds from the
next system increasing.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 240 PM Friday...

A low pressure system will move southeast of the area Monday
through Tuesday. Models have trended a colder with this system.
While most of the area would see a cold rain, several models
showing portions of Ohio may see wintry weather. Will introduce
this into the HWO and will have to keep a close eye on this
system.

Behind the system, much cold air moves in Tuesday and Tuesday
night. This sets up an upslope snow event, where even the
lowlands may see some snow. Snow should tapper off on Wednesday
as warm air advection begins.

A High pressure system will then take control for Wednesday
night and Thursday.

Models vary a bit for Friday, so confidence is lower.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1230 AM Saturday...

Cold air pushing into the area early this morning will change
rain over to snow in the mountains. IFR ceilings/visibility will
be possible at BKW and EKN with MVFR elsewhere. High pressure
will build into the region today and all sites will improve to
VFR conditions with clearing skies through the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z
SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibility may fluctuate
through the early morning hours, especially in the mountains.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SAT 11/10/18
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    H
HTS CONSISTENCY  H    H    H    H    L    M    H    H    H    M    H    H
BKW CONSISTENCY  L    L    M    M    H    M    L    H    H    H    H    M
EKN CONSISTENCY  H    L    M    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    M    M    H    H

AFTER 06Z SUNDAY...
IFR conditions possible with rain Monday into Tuesday. IFR
possible in snow showers over much of the area, but especially
over the mountains, late Tuesday through Tuesday night into
Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/RPY
NEAR TERM...JS/26
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MPK
Hazardous weather outlook, Nov 9, 2:31 PM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
231 PM EST Fri Nov 9 2018

WVZ522-523-526-101945-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
231 PM EST Fri Nov 9 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Rain showers changing to snow showers tonight into Saturday morning
could accumulate an inch or two in the higher elevations and, with
temperatures falling through the 20s, and even into the upper teens
by Saturday morning, roads could become slick.

Northwest winds will increase this evening, with gusts of 35 to 40
mph possible tonight through Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulations will be possible Tuesday afternoon into
Wednesday morning, as a low pressure system moves past the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>011-013>020-024>034-039-
040-515>521-524-525-101945-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-
Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
231 PM EST Fri Nov 9 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Rain Showers may briefly change over to snow showers before ending
tonight. With temperatures dropping through the 30s and into the 20s
by Saturday morning, roads could become slick.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-101945-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
231 PM EST Fri Nov 9 2018

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Rain Showers may briefly change over to snow showers before ending
tonight. With temperatures dropping through the 30s and into the 20s
by Saturday morning, roads could become slick.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Several inches of snow are possible late Monday night into Wednesday
morning, as a low pressure system moves past the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Wind Advisories in West Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.